According to the Arthritis Foundation, there are about 1.5 million people in the United States currently living with rheumatoid arthritis (RA). If you are one of them, you probably want to learn all you can about how to manage your symptoms. Though the cause of RA is still unknown, researchers are finding new clues all the time that can help people understand their triggers. One such clue with increasing evidence is the link between potassium levels and RA symptoms.
Several studies that those with RA tend to have lower levels of potassium in their blood. Does this mean that they eat too few potassium-rich foods? Probably not. The most common reason for low potassium levels in people with RA seems to be due to medication. Patients requiring corticosteroids for management of their disease can experience low potassium levels. In addition, some nonsteroidal medications may interfere with the body’s ability to process potassium and also cause diarrhea, which flushes the nutrient out of the body. Another important factor as a cause of low potassium is nutrition. People with RA tend to have diminished appetites.
Those with RA also generally have lower levels of cortisol, a natural steroid that fights inflammation, which is the major cause of arthritis pain. Cortisol helps our kidneys excrete potassium. Frequent diarrhea can also account for reduced cortisol. This is because when potassium is flushed out of the body, cortisol works to conserve potassium, and so cortisol levels then also drop.
Can potassium supplements help?
There is limited research in this area, but a few scientists have conducted research that looked at whether increasing potassium could improve RA symptoms. One landmark study in 2008 showed a strong “anti-pain effect” of high-level potassium supplementation. In fact, nearly half of those who took 6,000 milligrams of potassium daily for 28 days reported a 33 percent reduction in their arthritis pain. Another one-third of the participants reported a moderate decrease in pain.
One thing to keep in mind, though, is that supplements are not always a good idea. High doses of certain nutrients, including potassium, can have dangerous side effects. Potassium supplements can cause stomach problems, including nausea, vomiting, and diarrhea. Higher doses can even lead to muscle weakness, paralysis, and heart problems.
It’s generally much better to get the nutrients you need directly from the foods that contain them. In some instances, however, a person simply cannot eat enough of the nutrient to see a real benefit.
Certain topical applications of potassium have also shown promise as anti-inflammatory agents. One study combined potassium with a topical rub that was applied to the joint, which was found to reduce pain. More research is needed on this subject, as most relevant studies are decades old.
So, what does this mean for you? Well, it pays to do your homework. Talk to your doctor about whether potassium supplementation is safe for you. If they recommend against a high-dose supplement, or if you would rather change your diet than take a pill, you can always increase the amount of potassium in the foods you eat and see if you can get the same result. Some healthy food choices that are rich in potassium include:
- orange juice
- raw spinach
At the very least, talking to your doctor about this and other recent research could lead to a more open dialogue, and perhaps to additional treatments that may benefit you and your particular situation.